Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 97, NWS Jackson, MS

July 21, 2019Holmes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 21, 2019, 8:14 AM CDT for Holmes County, Mississippi. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 8:14 AM CDT (13:14 UTC)
Expired
Jul 21, 2019, 11:45 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:47 AM CDTFLASH FLOOD3 Sw Lexington, MSBROZVILLE RD CLOSED DUE TO FLOODING. A BOX CULVERT FAILED WITH A 30FT SECTION OF ROAD COLLAPSED. 2 HOMES ALSO TOOK ON WATER.
Jul 21, 9:47 AM CDTFLASH FLOOD3 Nnw Lexington, MSANDERSON ROAD CLOSED DUE TO FLOODING.
Jul 21, 10:02 AM CDTFLASH FLOOD3 Ssw Lexington, MSHOLMES COUNTY SO REPORTS SEVERAL ROADS WASHED OUT THROUGHOUT THE COUNTY.
Jul 21, 10:09 AM CDTFLASH FLOODLexington, MSEM REPORTS 1 FOOT OF WATER ENTERING BUSINESSES ALONG DEPOT ST. IN LEXINGTON.
Jul 21, 10:17 AM CDTFLASH FLOOD4 Sw Acona, MSBELL BOTTOM RD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS54 KJAN 211314
FFWJAN
MSC051-211545-
/O.NEW.KJAN.FF.W.0097.190721T1314Z-190721T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
814 AM CDT Sun Jul 21 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Holmes County in central Mississippi...

* Until 1045 AM CDT.

* At 814 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lexington, Coxburg, Emory, Ebenezer, Howard, Brozville and
  Tolarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3326 8991 3292 9007 3298 9024 3313 9019
      3334 9019

$$

JM
1 follow-up statement
772 
WGUS54 KJAN 211536
FFWJAN
MSC051-211645-
/O.EXT.KJAN.FF.W.0097.000000T0000Z-190721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1036 AM CDT Sun Jul 21 2019

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Central Holmes County in central Mississippi...

* Until 1145 AM CDT.

* At 1035 AM CDT, emergency management reported heavy rain across 
  the warned area with water entering buildings in Lexinton. Upwards 
  of 7 inches of rain has fallen.
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Lexington, Coxburg, Emory, Ebenezer, Howard, Brozville and
  Tolarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3326 8991 3292 9007 3298 9024 3313 9019
      3334 9019

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:32 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 6:32 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
632 AM CDT Sun Jul 21 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
The patchy fog in south Mississippi and the low stratus deck in
east Mississippi this morning will both mix out in about an hour
or two. There are already scattered showers and storms developing
in central Mississippi which are expected to increase in coverage
through the morning and bring additional potential for reductions
in ceiling and visibility at all area TAF sites into the
afternoon hours. This activity will dissipate in the evening and
VFR conditions will then prevail. /10/

&&

.DISCUSSION...
Today and tonight: Today will be much like yesterday with a mid-
level weakness in the ridge still located over our area. This
disturbance is likely to trigger convection early in the day again
and to spread throughout the entire CWA. With very little
steering mechanisms in place, storm movement will be slow. This in
conjunction with the high moisture content in the air (PWs above
2 inches) may lead to some localized flash flooding issues. The
confidence in the flash flooding threat is low though since it
will likely be a very localized issue and not widespread. In most
areas, our summer soils can soak up more than 2 inches of rain per
hour before becoming bogged down and over saturated. Due to the
increased coverage of afternoon storms today, high temperatures
will top out in the upper 80s/near 90 across the area. The storms
will begin to dissipate with sunset this evening and will clear
for an overall quiet night with lows falling into the low to mid
70s. /10/

Monday through Saturday: Mid level wave, diving through the upper MS
valley at the beginning of the period, will push a cold front into
northern MS Monday morning. As the boundary encounters a
warming/destabilizing airmass ahead, widespread convection will
develop over northern portions diminishing over central sections
during the evening. The boundary will continue southward into
southern sections Tuesday where a good coverage of convection will
once again develop. To the north, drier air will begin spilling into
the area as dewpoints fall into the lower 60s. The convection will
diminish over the south during the evening with cool/dry advection
continuing overnight into Wednesday.

High pressure will shift east into the OH valley Wednesday night
allowing advection to diminish and setting up the best night for
radiational cooling. Thursday and to a large extent Friday will
remain convection free as the Gulf of Mexico remains cutoff in light
easterly flow. Some isolated storms may be possible late in the day
Friday over the far southeast where the old boundary begins coming
back north. Most of this looks to hold off until Saturday. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  71  88  72 /  68  28  53  53
Meridian      88  72  89  73 /  64  27  52  54
Vicksburg     88  73  89  71 /  44  28  51  57
Hattiesburg   88  71  90  73 /  62  25  58  46
Natchez       87  72  88  71 /  45  28  53  54
Greenville    89  74  89  71 /  63  31  52  57
Greenwood     88  72  88  70 /  69  30  54  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 21, 3:16 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
316 AM CDT Sun Jul 21 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
316 AM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:48 AM CDTRiver Flood WarningJANNeshoba3 days
Jul 21, 2:37 PM CDTSpecial Weather StatementJANLawrence23 min
Jul 21, 3:00 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence30 min
Jul 21, 3:30 PM CDTFlash Flood WarningJANCovington, Jefferson Davis118 min
Jul 21, 3:45 PM CDTSpecial Weather StatementJANCopiah30 min
Jul 21, 4:22 PM CDTFlash Flood WarningJANJasper, Jones116 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.